• question-icon

    Suggest treatment for side effects of Arimidex

default
Posted on Mon, 28 Dec 2015 in Cancer
Question: I was one of the early Arimidex users. My surgeon in the UK had done trials on it. I reacted severely within 48hrs of starting to take it ....... and as the bone pain intensified I just stopped taking it as it was clearly cause and effect. We were in Brussels for five days. I could barely walk as my feet were so painful. Saw my surgeon on my return and he put me back onto Tamoxifen, on which I'd spent my first post op mastectomy year.
Nonetheless, the bone pain failed to go away and after eight months of complaining I was sent to a professor who was investigating side effects of the drug. Stangely, he asked me if I skied! I said I did but was having such difficulties holding my turns that I wondered how long I could continue. He immediately told me muscle weakness was a side effect of Arimidex and that it wouldn't go away.
I am fit and active and continued to exercise long after I stopped Skiing. I was referred to a Rheumatologist who gave me steroid injections approx nine monthly for intense bone pain and muscle weakness. Eventually a new GP cottoned on to the fact that it was the annual flu injection which was triggering attacks of bone pain/muscle weakness - so I stopped them years ago. However, now, at 70 I'm struggling with considerable muscle weakness in my legs and arms - and it is getting worse. Disconcerting! If I bend down to pick something up I can only get up again if I push myself off from the floor with my finger tips. Stairs are an increasing problem. And it is all accelerating. Is this connected to the bad old days?
SOS dear doc! Any suggestions please?
doctor
Answered by Dr. Prashant Sharma 19 hours later
Brief Answer:
complete assessment is needed.

Detailed Answer:
hi madam,
after reading your history, i am feeling very sympathetic to you.
As you started with the side effects of the drug arimidex very soon, that clearly indicates that these symptoms were due to the drug. it was a wise decision from ur side that you stopped the drug. feeling of weakness and pain in muscles is a known side effect of this drug. but as you stopped the drug soon after starting it, so it should not be the culprit now. it might be the triggering factor.
its really difficult to comment upon the diagnosis without examination.
I think tamoxifen may also cause these problems to little extent as it is also a hormone inhibitor, but not so severe.
your bone pain and muscle pain need to be assessed. i would prefer to know the level of calcium in your bones, which can easily be done by a test named 'bone mineral density'.
the weakness is only due to muscles or nerves are also involved in it, that point should also be addressed.
steroids are good for short term, but on prolonged use they have their own side effects.
so my advise to you is that a complete assessment is needed to know the root of the problem so that we can target it.
hope you will be strong enough to start skiing soon.
feel free to ask further.
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Prashant Sharma 32 minutes later
I have no pain now - but considerable muscle weakness in legs and arms.
No other signs or symptoms.
Could this still be related to the Armidex muscle weakness of long ago, returning now with increasing age? The UK professor did say the muscle weakness was permanent but I foolishly didn't ask if it was while I was continuing on Tamoxifen or forever.
I would welcome your thoughts, please.
XXXX
doctor
Answered by Dr. Prashant Sharma 39 hours later
Brief Answer:
complete assessment is needed

Detailed Answer:
hi madam, good morning.
sorry for the delay.

i can not contradict the UK professor or his experience.

i personally do't think that your muscle weakness is due to the drug now. it should be the age related phenomenon. Armidex might be the triggering factor long ago and since then the weakness is continuing and increasing with the age. i can't say how much role the steroids had played in it. armidex is a hormonal drug, its effect doesn't last so long. in my practice i have not seen such muscle weakness due to this drug.
muscle weakness may be related to many factors like age, anaemia, hormonal imbalance, steroid level, physiotherapy, nerve degeneration and so many.
your condition needs complete assessment. so my advise is you should consult a good physician or a good physiotherapist.

wish you a good health.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Prashant Sharma

Oncologist, Surgical

Practicing since :2003

Answered : 177 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Mastectomy

doctor1 MD

I had a bilateral mastectomy 1/2013 had ex panders removed & replaced w/silocone implants 8/2013 because caught an infection. 1/2014 had tattoo of...

doctor1 MD

Hi I am currently attending hospital after being diagnosed with breast cancer, in the last 6 weeks I ve had wide local excision 3 times, margins...

doctor1 MD

Hi my name is moon.I had a bilateral mastectomy and lymph node removal on my left side. I recently have a small cut on my left hand and I m not...

doctor1 MD

I am 35 year old female. I am 5 8 and 160lbs. 6 years ago I had a bilateral mastectomy, and 5 months ago I had a bilateral oopherectomy. Recently I...

doctor1 MD

Dear Doc Trust this gets you well. I have been diagnosed with “ INVASIVE DUCTAL CARCINOMA – GRADE II” in my left breast at around 2.0 clock...

doctor1 MD

I have found blood on my pillow off and on. and sometimes on my bed for the past few months. Last time this happened for over a year, I thought it...

doctor1 MD

My aunt had a mastectomy a couple of years back, and now it appears like a relapse. Of course, she is consulting specialists in XXXXXXX but I...

Get personalised answers from verified doctor in minutes across 80+ specialties

134 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Prashant Sharma
  • Q - Suggest treatment for a dry spot on skin

  • Q - What causes rectal pain with history of stage 4 liver cancer?

  • Q - Is non hodgkins lymphoma possible after a flu shot?

  • Q - What are the chances of cancer when having multiple palpable lymph nodes?

  • Q - Suggest treatment for lower back pain and stiff neck

  • Q - What does my PET scan report indicate?

  • Q - Suggest treatment for swollen lymph nodes

  • Q - What do red bumps on arms indicate?

  • Q - What causes warm feeling in body along with excessive sweating?

  • Q - Suggest treatment for colon cancer spreading to liver and ovaries

backtotop2